To the Editor.
—Cimetidine treatment has been associated with cardiac rhythm disturbances,1-3 including sinus bradycardia, atrial fibrillation, and serious ventricular arrhythmias. We report a case of complete atrioventricular (AV) block related to longterm cimetidine therapy.
Report of a Case.
—A 70-year-old man was admitted with a three-day history of unexplained weakness. A benign gastric ulcer, endoscopically proved, had been diagnosed a year earlier and treated with cimetidine (1 g/day) for nine months. The dosage was then reduced to 400 mg nightly for the next three months. The patient was taking no other medications. On admission, the pulse rate was 30 beats per minute and regular, and the BP was 130/80 mm Hg, with no evidence of orthostatic hypotension or left ventricular failure. The ECG showed complete AV block.Laboratory studies disclosed the following values: hemoglobin, 13 g/dL; serum sodium, 135 mEq/L; serum potassium, 4.5 mEq/L; serum calcium, 9 mg/dL;
TORDJMAN T, KORZETS A, Kotas R, Manor J, Klajman A. Complete Atrioventricular Block and Long-term Cimetidine Therapy. Arch Intern Med. 1984;144(4):861. doi:10.1001/archinte.1984.00350160231044
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: